Massachusetts, 2010

Hail in Massachusetts, May 29, 2010

May 29, 2010 · NWS BOX · 1 event in 1 county or zone

A weak frontal boundary dropped south through the area, resulting in a few thunderstorms that produced quarter size hail in Massachusetts and Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak frontal boundary dropped south through the area, resulting in a few thunderstorms that produced quarter size hail in Massachusetts and Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 29, 3:18 PM EST, 19 minutes earlier.

Area forecast discussion, May 29, 3:18 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
418 PM EDT SAT MAY 29 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL PUSH ACROSS SOUTHERN NEW ENGLAND TONIGHT.
HIGH PRESSURE WILL MOVE OFFSHORE SUNDAY RESULTING IN A MUCH WARMER
DAY. A BACKDOOR FRONT WILL BRING SLIGHTLY COOLER TEMPERATURES FOR
MEMORIAL DAY. A STRONGER COLD FRONT SHOULD CROSS SOUTHERN NEW ENGLAND
TUESDAY NIGHT AND WEDNESDAY...FOLLOWED BY ANOTHER COLD FRONT FRIDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SCT SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS EASTERN NEW
YORK STATE AS OF 18Z. SFC DEWPOINTS HAVE REMAINED AROUND 60F WITH
TEMPERATURES WARNING INTO THE MID TO UPPER 70S AIDED BY PLENTY OF
BREAKS IN THE MID DECK. DESPITE RELATIVELY WEAK MID LEVEL LAPSE RATES
IN PLACE...AROUND 1000 J/KG SBCAPE HAS MATERIALIZED ACROSS MUCH OF
SOUTHERN NEW ENGLAND WITH SBLI VALUES DROPPING INTO THE -3 TO -5
RANGE. INCREASINGLY WARM TEMPS AND WEAK LAPSE RATES ALOFT WILL BE
MITIGATING FACTORS...ALONG WITH FAIRLY WEAK FORCING. NEVERTHELESS...WE
EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE IN COVERAGE
BETWEEN 19Z AND 22Z THIS AFTERNOON...ESPECIALLY ACROSS WESTERN ZONES.
GIVEN THE DEEP LAYER SHEAR VALUES AND MODEST INSTABILITY...A FEW
STORMS MAY BECOME BRIEFLY MARGINALLY SEVERE WITH ISOLD LARGE HAIL AND
GUSTY WINDS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
WEAK COLD FRONT PASSES ACROSS SOUTHERN NEW ENGLAND TONIGHT FOLLOWED
BY CLEARING SKIES LATE. PATCHY FOG WILL BE POSSIBLE...LOCALLY
DENSE...ESPECIALLY ON THE CAPE AND ISLANDS.

WNW SFC FLOW...GOOD MIXING...AND 850MB TEMPS OF +11 TO +13C SHOULD
PROMOTE A VERY WARM DAY SUNDAY ALONG WITH MOSTLY SUNNY SKIES. SIDED
CLOSER TO THE WARMER MAV GUIDANCE FOR MAXES. THIS SHOULD YIELD HIGHS
IN THE 85 TO 90F RANGE FOR MUCH OF SNE.

WEAK BACK DOOR COLD FRONT MOVES IN THE FROM THE NORTHEAST SUNDAY
NIGHT...AND THIS WILL COOL THINGS DOWN...ESPECIALLY ACROSS EASTERN
ZONES. LITTLE IF ANY PRECIPITATION IS EXPECTED WITH THIS FRONT...JUST
SOME CLOUDS AND A WIND SHIFT.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
FRONTAL BOUNDARY WILL LIE JUST TO THE SW OF SNE MON MORNING BUT WILL
TRY TO MOVE BACK INTO W ZONES AS A WARM FRONT LATE IN THE DAY.  BEST
INSTABILITY WILL REMAIN TO THE WEST ON MON BUT INCREASING MOISTURE
ADVECTION MAY RESULT IN A FEW SHOWERS ACROSS W ZONES DURING THE
AFTERNOON.  OTRW...DRY CONDITIONS EXPECTED.  WARMEST TEMPS MON WILL
BE IN THE CT VALLLEY WITH SEABREEZES KEEPING COASTAL LOCATIONS THE
COOLEST...BUT STILL ABOVE NORMAL.

WARM FRONT EXPECTED TO MOVE EWD ACROSS SNE MON NIGHT WITH HIGHER
DEWPOINT AIRMASS ADVECTING INTO REGION.  AREAS OF LOW CLOUDS AND
PATCHY FOG EXPECTED TO DEVELOP NEAR THE COAST.  GOOD MOISTURE
ADVECTION AND INSTABILITY BURST WILL LIKELY PRODUCE SCT SHOWERS AND
A FEW TSTMS ACROSS THE REGION MON NIGHT...ESPECIALLY INTERIOR.

WARM SECTOR IN PLACE ACROSS SNE ON TUE AS COLD FRONT APPROACHES FROM
THE NW.  LOTS OF CLOUDS MAY LIMIT DESTABILIZATION BUT HUMID AIRMASS
WITH DEWPOINTS WELL INTO 60S AND TEMPS NEAR 80 SHOULD PROVIDE ENOUGH
INSTABILITY FOR TSTMS TO DEVELOP AS MODELS INDICATE WELL DEFINED
THETA-E RIDGE ACROSS THE REGION.  LIKELY POPS CONTINUED IN THE
INTERIOR WHERE BEST MOISTURE/INSTABILITY WITH CHC COASTAL PLAIN.
WIND FIELD IS MODEST WITH ENOUGH DEEP LAYER SHEAR PRESENT FOR
POTENTIAL FOR STRONG TO SEVERE STORMS.  CLOUDS WILL LIKELY LIMIT
FULL HEATING POTENTIAL BUT IF WE CAN GET SOME SUN...POTENTIAL FOR
TEMPS TO SOAR WELL INTO 80S ESPECIALLY COASTAL PLAIN AS 850 TEMPS
ARE 16C.

MAINLY ZONAL FLOW WED INTO THU WITH WEAK FRONTAL BOUNDARY TO THE
SOUTH AND WE FOLLOWED DRIER ECMWF SOLUTION.  ECMWF HAS 850 MB TEMPS
INCREASING TO 17C WED AND 18-19C THU WHILE GFS COOLER.  IT SHOULD
GET RATHER WARM WED WITH TEMPS WELL INTO 80S...AND 90 DEGREES NOT
OUT OF THE QUESTION IF EC IS CORRECT.  FORECAST MORE UNCERTAIN FOR
THU AS GFS TRIES TO BRING IN SOME OVERRUNNING MOISTURE WITH COOLER
ONSHORE FLOW...WHILE EC IS STILL VERY WARM.  FORECAST CONFIDENCE THU
IS LOW.

FRI AND SAT...CONTINUED LOW CONFIDENCE FORECAST AS GFS/ECMWF DIFFER
ON TIMING OF FRONTAL BOUNDARY MOVING INTO REGION.  IT DOES LOOK LIKE
A PERIOD OF UNSETTLED CONDITIONS POSSIBLE FRI INTO SAT ASSOCD WITH
THE FRONT.  ECMWF SLOWER WITH THE FRONT AND HAS POTENTIAL FOR HEAVY
RAINFALL.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
TONIGHT...MEDIUM CONFIDENCE IN COVERAGE OF FOG AND STRATUS OVERNIGHT.
COLD FRONT WILL ENTER REGION FROM THE WEST. IT/S POSSIBLE THAT
STRATUS WILL FLOW UP AHEAD OF THIS FRONT ACROSS RI AND EASTERN MASS
OVERNIGHT. WE THINK THE BEST CHANCE FOR IFR CONDITIONS IS ACROSS THE
CAPE AND ISLANDS...AND THAT/S WHERE WE PLAYED IT IN THE TAFS. FURTHER
N AND NW OF THAT...PROBABILITY FOR IFR SEEMS MUCH LOWER...BUT
POSSIBILITY OF A PERIOD OF MVFR CIGS/VSBYS EXISTS...MAINLY BETWEEN
03Z AND 10Z TONIGHT.

SCT SHOWERS AND THUNDERSTORMS POSSIBLE 19Z TO 23Z.

SUNDAY...HIGH CONFIDENCE IN VFR. WNW WIND GUSTS AROUND 25 KT.

SUNDAY NIGHT...HIGH CONFIDENCE IN VFR. WIND SHIFT TO EAST OCCURS
DURING EVENING ACROSS RI AND EASTERN MASS WITH BACK DOOR COLD FRONT.

KBOS...HIGH CONFIDENCE IN VFR THROUGH 00Z THIS EVENING.
SHOWERS/ISOLD TSTMS EXPECTED TO REMAIN MAINLY WEST OF BOS LATE THIS
SATURDAY AFTERNOON AND EVENING...BUT THERE IS A LOW PROB THAT ONE
OCCURS CLOSE TO THE AIRPORT BETWEEN 20Z AND 24Z. THERE/S ALSO A LOW
PROB OF SOME STRATUS DEVELOPING AT THE AIRPORT BETWEEN 03Z AND 09Z
TONIGHT PRIOR TO COLD FRONTAL PASSAGE. WE THINK THE IFR STUFF WILL
REMAIN WELL TO THE SOUTH...BUT SOME BKN MVFR CIGS AND VSBYS POSSIBLE.

OUTLOOK...MONDAY THROUGH THURSDAY...

MON...HIGH CONFIDENCE VFR. ISOLD SHRA BDL/BAF LATE.  CONDITIONS
LIKELY LOWERING TO IFR/LIFR NEAR THE COAST MON NIGHT.

TUE...MEDIUM CONFIDENCE. MVFR IN NMRS SHRA/SCT TS.

WED...MEDIUM CONFIDENCE. VFR.

THU...LOW TO MEDIUM CONFIDENCE.  VFR.

&&

.MARINE...
TONIGHT...
VSBY MAY LOWER 1-3 NM IN FOG...MAINLY ACROSS THE SOUTH COAST
INCLUDING CAPE COD BAY. LOW RISK OF A FEW SHOWERS AND ISOLATED TSTM
AS COLD FRONT MOVES ACROSS THE AREA. SEAS AROUND 5 FT ON SOUTH
COASTAL OCEAN WATERS OVERNIGHT WILL REQUIRE A SCA.

SUNDAY...
WEST/WNW WINDS INCREASE. GUSTS UP TO 25 KT POSSIBLE NEAR SHORE
ESPECIALLY FROM BOSTON NORTHWARD.

SUN NIGHT...BACKDOOR FRONT DROPS THROUGH WATERS SUN NIGHT WITH WIND
SHIFT TO NE...BUT CONDITIONS EXPECTED TO REMAIN BELOW SCA.

OUTLOOK...MONDAY THROUGH THURSDAY...

SUB-SCA CONDITIONS EXPECTED MON.  INCREASING SW FLOW DEVELOPING LATE
MON NIGHT INTO TUE AHEAD OF COLD FRONT BUT WINDS EXPECTED TO REMAIN
BELOW SCA.  MAINLY SW FLOW LESS THAN 20 KT WILL PERSIST WED INTO THU.

PERSISTENT SW FLOW WILL RESULT IN BUILDING SEAS BUT WNAWAVE LOOKS
WAY OVERDONE.  UNDERCUT WNAWAVE GUIDANCE BUT STILL HAVE SCA
DEVELOPING OVER OUTER SOUTHERN WATERS TUE INTO WED...SUBSIDING THU.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 9 PM THIS EVENING
     TO 7 AM EDT SUNDAY FOR ANZ255-256.

&&

SYNOPSIS...EKSTER
NEAR TERM...EKSTER
SHORT TERM...EKSTER
LONG TERM...KJC
AVIATION...KJC/EKSTER
MARINE...KJC/EKSTER
Hazardous weather outlook, May 29, 3:24 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
424 PM EDT SAT MAY 29 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-302030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
424 PM EDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AS A COLD FRONT
APPROACHES SOUTHERN NEW ENGLAND. STRONG WIND GUSTS ARE THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-302030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
424 PM EDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AS A COLD
FRONT APPROACHES SOUTHERN NEW ENGLAND. STRONG WIND GUSTS ARE THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 2:49 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT SAT MAY 29 2010

MAZ003-004-292030-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
349 PM EDT SAT MAY 29 2010

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 2 MILES NORTHWEST OF
ROYALSTON TO 2 MILES WEST OF WENDELL...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...ATHOL...NEW SALEM...WINCHENDON...
  PHILLIPSTON...PETERSHAM AND TEMPLETON.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS. CLOUD TO GROUND LIGHTNING IS OCCURRING AS WELL.

&&

LAT...LON 4272 7225 4270 7189 4234 7228 4235 7228
      4235 7230 4255 7247

MLE
Special weather statement, May 29, 3:05 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT SAT MAY 29 2010

CTZ002>004-MAZ011-292045-
EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT-WINDHAM CT-
405 PM EDT SAT MAY 29 2010

AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND SMALL
HAIL OVER EAST LONGMEADOW...OR ABOUT 4 MILES SOUTH OF
SPRINGFIELD...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HAMPDEN...SOMERS...STAFFORD...
  STAFFORD SPRINGS AND TOLLAND.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR AS WELL.

&&

LAT...LON 4198 7217 4182 7234 4203 7257 4214 7252

MLE
Special weather statement, May 29, 3:11 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
411 PM EDT SAT MAY 29 2010

CTZ004-RIZ001-003-292100-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-WINDHAM CT-
411 PM EDT SAT MAY 29 2010

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL OVER PUTNAM...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...KILLINGLY...DANIELSON AND FOSTER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4189 7160 4167 7174 4183 7197 4202 7198

MLE
Special weather statement, May 29, 3:35 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
435 PM EDT SAT MAY 29 2010

RIZ001-002-292115-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
435 PM EDT SAT MAY 29 2010

AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 3 MILES SOUTHWEST OF GLOCESTER...OR ABOUT 9 MILES
EAST OF PUTNAM...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...GLOCESTER...SCITUATE...SMITHFIELD
  AND NORTH SMITHFIELD.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4197 7148 4174 7152 4183 7178 4197 7176

MLE

The radar

The Boston radar (KBOX), 103 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Worcester

When
May 29, 3:37 PM EST
Where
Worcester County, 3 mi NW of Hardwick
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.381, -72.242

A boater on Quabbin Reservoir radioed in a report of quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235188.